Follow
Share

My grandmother had a cataract op about 3months ago on her right eye. They didn't get all of the cataract the first time so a few after the fist op they did another and the two or so weeks later did a laser on the the eye.


They put her on some eye tablets and on prednisone eye drops along with her normal metformin etc. Since the operation she sleeps most of the day and stays awake a short while to eat, sometimes she doesn't want to eat and just has an ensure drink. When she does eat it very little. She has lost a lot of weight and isn't very stable on her feet.


She is 80 years old and before the operation wasn't like this. Is it normal?


What can I do to increase her appetite or for to put on some weight?


Also to add, due to a different hospital giving her the wrong meds and not treating the cataract she lost sight in her left eye about a year ago.

Find Care & Housing
Hi

Thank you both for your response, cataract surgery here in South Africa is expensive so she had to have it done at a government hospital (which is what worries me)
When she had her first surgery she was ok but there was still pieces of cataract left so they did it again and still didn't do a good job so they did the laser it was alot for her as it all happened in 3 weeks (is that normal)

She goes to the same hospital every few weeks for a check up and when we told the doctor that's assigned to her, the doctor said that it is normal and there's nothing they can do.
I thought of depression but when she is awake, she is happy and talks. I ask her to try and stay awake if she can and she tries but soon falls asleep. She says she feels like she has no energy. She can't even bath on her own because she gets dizzy (she does walk around but her balance isn't very good)

Also she experiences headaches in the mornings which they have given her Brufen for.
I'm worried that maybe it is the meds. After surgery she had to take 8 prednisones at once everyday plus all the other meds. Iv'e heard prednisone weakens your bones, they have finally reduced it to 1 a day.

With that she also takes:
Azomid 250mg x 4 a day
Pred Forte Eyes drops x 3 times a day
Alphagan Purite eye drops x 2 times a day
DuoTrav eye drops x 1 a day
Metformin x 2 a day
Blood Pressure tabs x 1 a day
And meds for arthritis

I think that's all I can remember off hand
I give her Ensure Nutrivigor and a Vitamin tab.
She does eat but very little as she has no appetite

I am so sorry for the long post but I just don't know what to do as to get a second opinion from a private doctor will be costly and require a letter from the current hospital that she goes to and they don't see the need.

I am worried that they are just saying she is fine because they are busy and want to get to the next patient. When she does go for her check up, my aunt takes her and the are there from 6:30 am to sometimes 5 pm sitting in the patient lines and dispensary.
Helpful Answer (0)
Reply to FarrenG
Report

This seems odd. Both of my parents had that surgery and neither had those issues. As Monica posted, please take her for a check up with primary care doctor. Best of luck to you and grandma.
Helpful Answer (2)
Reply to NeedHelpWithMom
Report

Have you taken her to her primary care doctor for a thorough exam? Her behavior does not seem normal to me, for her age and after such a common, relatively low stress surgery. (I have had both eyes done plus the laser "touch up" afterwards.) Could she be depressed for some reason? I would take her to her doctor, if possible. I hope she feels better very soon!
Helpful Answer (3)
Reply to Monica19815
Report

Ask a Question

Subscribe to
Our Newsletter